Alert archive / Virginia / Ice Storm Warnings in 2009

Ice Storm Warning 3, NWS Blacksburg, VA

December 24, 200915 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this ice storm warning at Dec 24, 2009, 4:04 AM EST for 15 counties in Virginia; 5 counties in North Carolina. It took effect at Dec 24, 2009, 9:00 PM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2009, 4:04 AM EST (09:04 UTC)
In effect from
Dec 24, 2009, 9:00 PM EST
Expired
Dec 25, 2009, 3:29 PM EST
In force
18 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Bath County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this ice storm warning went out at Dec 24, 3:54 AM EST, 10 minutes earlier.

Area forecast discussion, Dec 24, 3:54 AM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 AM EST THU DEC 24 2009

.SYNOPSIS...
HIGH PRESSURE WELL TO THE NORTH OF THE AREA WILL DRIFT SLOWLY
EAST AND CONTINUE TO WEDGE SOUTH ALONG THE BLUE RIDGE TODAY
AND TONIGHT. STRONG LOW PRESSURE WILL PASS WELL TO THE WEST
LATE TONIGHT AND FRIDAY...PUSHING A COLD FRONT EAST ACROSS THE
REGION FRIDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD IN BEHIND THE
FRONT ON SATURDAY BRINGING DRIER WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TODAY WILL BE CHARACTERIZED BY PROGRESSIVELY INCREASING SOUTHERLY
FLOW ALOFT IN ADVANCE OF A STRONG MID MISSISSIPPI LOW PRESSURE
SYSTEM. THE AREA WILL BE ON THE BACK SIDE OF A DEPARTING UPPER
RIDGE...SO EXPECTING MUCH OF THE AREA TO REMAIN ON THE DRY AND MILD
SIDE THROUGHOUT THE DAY. THERE WILL BE A SLIGHT CHANCE OF SOME LIGHT
RAIN ACROSS THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA VERY LATE
IN THE DAY AS INCREASING UPSLOPE FLOW AND MOISTURE LEVELS MAY ALLOW
FOR SOME VERY LIGHT PRECIPITATION TO BE GENERATED. GUIDANCE HAS BEEN
RUNNING TOO LOW ON DAYTIME HIGHS...AND EXPECT THIS TO BE THE CASE AS
WELL TODAY WITH THE INCREASING SOUTHERLY FLOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
COMPLEX FRONTAL SYSTEM WILL BEGIN TO TILT TOWARD THE AREA FROM THE
SW OVERNIGHT BEFORE LIFTING NE ACROSS THE REGION BY LATE
CHRISTMAS DAY. INCREASING SE FLOW SHOULD AID IN MOISTENING THE
COLUMN OVER THE SW THIS EVENING AHEAD OF THE MAIN ARC OF
ISENTROPIC LIFT SCHEDULED TO ARRIVE BY FRIDAY MORNING. HOWEVER
MODEL CONSENSUS CONTINUES TO SLOW DOWN MUCH OF THE SIG PRECIP
UNTIL AFTER MIDNIGHT OVER THE FAR SW WITH ONLY LIGHT AMOUNTS INTO
THE NEW AND ROA RIVER VALLEYS BY FRIDAY MORNING. THIS PRESENTS A
DILEMMA WITH THE WATCH/WARNING SCENARIO ESPCLY SINCE THE BETTER
SLUG OF LIFT ALONG THE SOUTHERN BLUE RIDGE WONT OCCUR UNTIL FRIDAY
MORNING WHEN TEMPS ARE STARTING TO WARM SOME. ALSO SOUNDING
PROFILES ARE A BIT WARMER GIVEN THE SLOWING AS DEWPOINTS LOOK TO
RISE MORE BEFORE GOOD EVAPORATION CAN TAKE PLACE IN THE HEAVIER
PRECIP. HOWVER GIVEN THE LINGERING SNOW PACK UNDER STUBBORN LOW
LEVEL EASTERLY FLOW...APPEARS THE EASTERN SLOPES OF THE BLUE
RIDGE STILL IN FOR A DECENT ICING EVENT SO PLANNING TO UPGRADE
PART OF THE GOING WATCH TO A ICE STORM WARNING SW ZONES TONIGHT
INTO FRIDAY MORNING. WILL LIKELY BUFFER WITH ADVISORIES JUST OFF
THE FOOTHILLS IN NW NC BUT CONFIDENCE FOR SIG ICING OUTSIDE THE
BLUE RIDGE A BIT LOWER ATTM. FARTHER NORTH...SINCE BETTER FZRA
LIKELY WONT REACH UNTIL EARLY FRIDAY DECIDED TO LEAVE THE WATCH IN
PLACE FOR LATE TONIGHT RATHER THAN UPGRADE TO MAINLY A 3RD PERIOD
WARNING. ALSO A BIT CONCERNED THAT CONVECTION TO THE SE MAY TEND
TO ROB SOME OF THE INFLOW WITH SE FLOW ALSO LEAVING THE BETTER QPF
FROM ROA NE ALONG THE EASTERN SLOPES DURING FRIDAY WHEN TEMPS MAY
JUST BUMP ABOVE FREEZING. LATEST RH TRANSPORT PROGS SHOW THIS WELL
WITH MOST OF THE REAL DEEP MOISTURE STAYING ACROSS THE FAR SOUTH
AND EAST ON FRIDAY. OTRW SLOWED DOWN POPS SOME TONIGHT FROM SW TO
NE AND THEN LEFT CAT POPS ON CHRISTMAS. LOOKS LIKE MAIN FLOOD
POTENTIAL NOW WILL BE OVER THE SOUTH AND PERHAPS EAST DURING
FRIDAY IF PROGGED QPF DOESNT GET CUT OFF THE SOUTH MORE THAN
EXPECTED. SINCE LATER 3RD PERIOD AND IFFY WILL JUST KEEP MENTION
IN THE HWO AND FOREGO A FLOOD WATCH ATTM. MADE SOME SMALL UPWARD
ADJUSTS TO TEMPS OVER THE WEST TONIGHT AND LEFT HIGHS BELOW GOING
MOS ON FRIDAY.

GUIDANCE REMAINS VERY STRONG WITH LOW LEVEL SE WINDS INTO THE
WESTERN ZONES STARTING LATER THIS EVENING AND PERSISTING INTO FRIDAY
AS THE UPPER LOW WINDS UP TO THE NW. BUFKIT PROFILES SUGGEST SOME OF
50-60 KT SPEEDS MIXING DOWN INTO MERCER/TAZEWELL CTYS AND POSSIBLY
CLIPPING THE HIGHER RIDGES FARTHER SOUTH ESPCLY MIDDAY FRIDAY WHEN
THE WEDGE WILL BE WEAKENING A BIT. JUST HOW DEEP THE INVERSION GETS
WILL BE CRITICAL TO GETTING STRONGER WINDS INTO LOWER ELEVATIONS OF
THE MOUNTAIN EMPIRE/NW NC AS 85H JET STRONGER THAN MOST SEEN OF
LATE. THEREFORE WILL UPGRADE THE WATCH TO A WARNING AND EXTEND
WIND ADVISORIES INTO NW NC AND NORTH ACROSS THE WESTERN SLOPES OF
SUMMERS/GREENBRIER CTYS TNGT/FRIDAY.

DRY SLOT IS NOW A BIT FASTER TO KICK OUT DEEP MOISTURE FRIDAY NIGHT
WITH THE SECONDARY WEAK WAVE OFF TO THE EAST DURING THE EVENING.
SINCE TIMING HAS BEEN INCONSISTENT WITH THIS ONLY SPED UP POP
EXODUS BY A FEW HOURS WHICH STILL DRIES OUT MOST OF THE SW HALF
AFTER MIDNIGHT IF NOT SOONER. TEMPS IN THE DEEPER VALLEYS OF THE
NW MAY STILL BE COLD ENOUGH FOR PATCHY FREEZING PRECIP BUT
SHOULDNT BE WIDESPREAD ENOUGH FOR PROBLEMS. SATURDAY REMAINS THE
TRANSITION DAY BETWEEN THE EXITING FRONT AND THE COLD ADVECTION
AHEAD OF THE 5H LOW TO THE NW. LOOKS LIKE ENOUGH WEAK RIDGING IN
FROM THE SW TO PERHAPS HOLD THE 85H BOUNDARY BACK ALONG THE
MOUNTAINS UNTIL LATE. IF CAN MIX OUT THE LOW LEVELS THEN A DECENT
SHOT AT SEEING IMPROVING CONDITIONS WITH MORE SUN AND MILDER TEMPS
ALL EXCEPT THE FAR NW. THUS BUMPED UP HIGHS SOME ON SATURDAY BUT
COULD GO HIGHER IF TRENDS CONTINUE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WEAKENING VORTEX OVER UPPER MS VALLEY SUNDAY LIFTS NORTHEAST INTO
NEW ENGLAND MONDAY...WHICH WILL KEEP UPSLOPE SNOW GOING INTO MONDAY
AND MONDAY NIGHT. REINFORCING SURGE OF COLD AIR ARRIVES MONDAY WHICH
WILL ENHANCE UPSLOPE SNOW. AS A RESULT...EXPANDED CHANCE POPS EVEN
INTO THE NW NORTH CAROLINA MTNS. A QUICK LOOK AT THE 12Z ECMWF
BRINGS 40+ KT 850MB WINDS INTO THE REGION MONDAY AND MONDAY
NIGHT...SO INCREASED WIND SPEEDS DURING THIS TIME.

HEIGHTS RISE ON TUESDAY IN ADVANCE OF THE NEXT SOUTHERN PLAINS STORM
SYSTEM...KEEPING DRY CONDITIONS DRY. HOWEVER...WEAK SHORTWAVES IN
SOUTHWEST FLOW IN ADVANCE OF THE SYSTEM ALONG WITH WAA...MAY BRING
PRECIP BACK INTO THE REGION LATE WEDNESDAY OR WEDNESDAY
NIGHT...WITH A BETTER CHANCE BEYOND THE LONG TERM. GFS AND ECMWF
DISAGREE ON THE AMPLITUDE OF THE UPPER AIR PATTERN...WITH THE GFS
KEEPING THE FLOW MORE ZONAL ALLOWING COLDER AIR TO REMAIN IN
PLACE...WHILE THE 12Z ECMWF BUILDS A RIDGE IN ADVANCE OF THE LATE
WEEK SYSTEM RESULTING IN WARMER TEMPERATURES. THEREFORE...KEPT
PRECIP GRIDS AS RAIN AND/OR SNOW. ENSEMBLES SUGGEST A SOLUTION
BETWEEN GFS/ECMWF.

TEMPERATURES WILL BE BELOW AVERAGE THROUGH MONDAY UNDER THE
INFLUENCE OF THE NEW ENGLAND UPPER VORTEX...BUT MODERATING TUESDAY
AND WEDNESDAY. DOWNSLOPING WINDS WILL HELP MITIGATE THE COLD AIR
ADVECTION EAST OF THE BLUE RIDGE.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
FREEZING DENSE FOG WILL ONCE AGAIN MPACT LWB OVERNIGHT WITH KLYH
AND KDAN POTENTIALLY SEEING SOME LIGHT MVFR FOG BY 09Z. OTHERWISE
EXPECT VFR CONDITIONS THROUGH THE FORECAST PERIOD WITH OCCASIONAL
SCATTERED TO BROKEN MID/HIGH CLOUDS.

WINDS ARE GOING TO PICK UP OVER SE WV LATE THIS PERIOD OUT OF THE
EAST TO SOUTHEAST WITH GUSTS TO 20 KNOTS EXPECTED BY 00Z FRI IN
BLF.

BEYOND THIS PERIOD...THE APPROACHING STORM SYSTEM WILL
LIKELY BRING ANOTHER LENGTHY PERIOD OF WIDESPREAD IFR TO LIFR
WEATHER THURSDAY NIGHT THROUGH CHRISTMAS DAY...WITH
SLEET...FREEZING RAIN AND/OR RAIN THE MOST PROBABLE PRECIPITATION
THREAT. VERY STRONG SOUTHEAST WINDS ARE POSSIBLE THURSDAY NIGHT
INTO FRIDAY/CHRISTMAS DAY AT BLUEFIELD. GUSTS MAY REACH 50 KNOTS
AROUND 12Z ON FRIDAY. LOW LVL WIND SHEAR MAY ALSO BECOME PROMINENT
EVERYWHERE THU NIGHT INTO CHRISTMAS.

THE ARRIVAL OF STRONG COLD WESTERLY WINDS ON THE BACKSIDE OF THIS
SYSTEM SHOULD ALLOW FOR RETURN TO VFR WEATHER EAST OF THE BLUE
RIDGE SATURDAY INTO SUNDAY...BUT WITH TYPICAL MVFR TO LOCALIZED
IFR RESTRICTIONS CONTINUING IN THE UPSLOPE AREAS WEST OF THE BLUE
RIDGE (KBLF/KLWB) DUE TO STRATOCUMULUS AND SCATTERED SNOW SHOWERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
     FOR VAZ011-013-014-018>020-022>024-033>035.
     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY
     FOR VAZ007-009-010.
     ICE STORM WARNING FROM 9 PM THIS EVENING TO NOON EST FRIDAY
     FOR VAZ012-015-016.
     WIND ADVISORY FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY FOR
     VAZ012-015.
     ICE STORM WARNING FROM 9 PM THIS EVENING TO 4 PM EST FRIDAY
     FOR VAZ017-032.
NC...ICE STORM WARNING FROM 9 PM THIS EVENING TO NOON EST FRIDAY
     FOR NCZ001>003-018-019.
     WIND ADVISORY FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY FOR
     NCZ001-002-018.
     FREEZING RAIN ADVISORY FROM 9 PM THIS EVENING TO NOON EST
     FRIDAY FOR NCZ004-020.
WV...WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
     FOR WVZ044-045.
     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY
     FOR WVZ042.
     WIND ADVISORY FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY FOR
     WVZ043-045.

&&

SYNOPSIS...JH/JJ
NEAR TERM...DS
SHORT TERM...JH
LONG TERM...PH
AVIATION...AMS/DS/WP
Hazardous weather outlook, Dec 23, 3:47 PM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EST WED DEC 23 2009

NCZ001>003-018-019-VAZ012-015-016-241200-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-GRAYSON-CARROLL-
347 PM EST WED DEC 23 2009

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-WVZ042-241200-
TAZEWELL-SMYTH-BLAND-MERCER-
347 PM EST WED DEC 23 2009

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-013-014-017>020-022>024-032>035-WVZ044-045-241200-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-
GREENBRIER-
347 PM EST WED DEC 23 2009

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-241200-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
347 PM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A MIX OF RAIN AND FREEZING RAIN IS EXPECTED ON THURSDAY NIGHT AND
FRIDAY MORNING...CHANGING TO ALL RAIN BY FRIDAY AFTERNOON.

RUNOFF FROM THE RAINFALL COMBINES WITH ANY SNOW MELT MAY RESULT IN
LOCALIZED FLOODING AND WILL RESULT IN A RISE OF MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043-241200-
SUMMERS-
347 PM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A MIX OF RAIN AND FREEZING RAIN IS EXPECTED ON THURSDAY NIGHT AND
FRIDAY MORNING...CHANGING TO ALL RAIN BY FRIDAY AFTERNOON.

WINDS WILL ALSO BE STRONG OUT OF THE SOUTHEAST ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 4:04 AM ESTFreezing Rain AdvisoryRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 21 more35 hr
Dec 24, 4:17 AM ESTHigh Wind WarningRNKBland, Grayson, Smyth, Tazewell36 hr
Dec 24, 4:17 AM ESTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Carroll and 18 more36 hr

Nearby

Ice Storm Warnings in Virginia, 2009Ice Storm Warnings in North Carolina, 2009Ice Storm Warnings in West Virginia, 2009Every ice storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.